New Jersey, 2009Damaging Winds in New Jersey, June 3, 2009
June 3, 2009 · NWS PHI · 2 events in 1 county or zone
A slow southward moving cold front located over the Philadelphia Delaware Valley during the morning of June 3rd helped trigger severe thunderstorms in southern New Jersey during that afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow southward moving cold front located over the Philadelphia Delaware Valley during the morning of June 3rd helped trigger severe thunderstorms in southern New Jersey during that afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 3, 3:08 PM EST, 18 minutes earlier.
Area forecast discussion, Jun 3, 3:08 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
408 PM EDT WED JUN 3 2009
.SYNOPSIS...
A FRONTAL SYSTEM WILL CONTINUE TO MOVE SLOWLY THROUGH OUR AREA
BEFORE SETTLING TO OUR SOUTH TONIGHT. A WEAK AREA OF HIGHER
PRESSURE WILL TRY TO BUILD IN THURSDAY. A WAVE OF LOW PRESSURE
WILL MOVE ALONG THE STALLED BOUNDARY AND MOVE UP THE MIDDLE
ATLANTIC COAST FRIDAY. THE SYSTEM MOVES OFFSHORE LATE FRIDAY
MAKING WAY FOR A RELATIVELY DRY WEEKEND. UNSETTLED WEATHER WILL
REMAIN THROUGH THE MUCH OF NEXT WEEK AS ANOTHER FRONT IS EXPECTED
TO STALL LATE IN THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SEVERE THUNDERSTORM WATCH 325 REMAINS IN EFFECT THROUGH 8PM FOR
PARTS OF OUR SOUTHERN AREAS AS THUNDERSTORMS DEVELOP AND MOVE
ACROSS THE REGION. RAIN TO THE NORTH, ASSOCIATED WITH A SLOWLY
SAGGING FRONTAL BOUNDARY, HAS HELPED TO STABILIZE THE AIR AS WINDS
SHIFT FROM A SOUTHERLY DIRECTION TO MORE OF A NORTHERLY DIRECTION
THIS AFTERNOON.
THE GREATEST INSTABILITY THIS AFTERNOON REMAINS ACROSS THE
DELMARVA AND THIS IS WHERE THE GREATEST THREAT FOR SEVER WEATHER
WILL BE. DANGEROUS LIGHTENING, HEAVY RAIN, DAMAGING WINDS AND
LARGE HAIL COULD FALL WITH ANY THUNDERSTORMS THAT DEVELOP WITHIN
THIS REGION THROUGH THIS EVENING. THE CHANCE FOR THUNDERSTORMS
SHOULD DECREASE AS WE LOSE SURFACE HEATING AND THE FRONT MOVES
THROUGH THE REST OF THE AREA.
PRECIPITABLE WATERS REMAIN QUITE HIGH AND WE HAVE THEREFORE LEFT
IN THE MENTION FOR MODERATE RAIN/SHOWERS THROUGH THE OVERNIGHT
PERIOD AND INTO THURSDAY.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
ONCE THE FRONT IS SETTLED TO OUR SOUTH, A WEAK AREA OF HIGH
PRESSURE WILL ATTEMPT TO MOVE ACROSS THE AREA. UNFORTUNATELY, THIS
WILL NOT KEEP THE REGION DRY THROUGHOUT. OVERRUNNING WILL LIKELY
KEEP SOME SHOWERS AROUND AND WAVE MOVING ALONG THE STALLED
BOUNDARY WILL HELP CONTRIBUTE TO SOME PRECIPITATION AS WELL. ONCE
AGAIN THE GREATEST INSTABILITY LIES IN THE DELMARVA AND WE HAVE
SHAVED BACK ON THUNDER IN THE NORTHERN AREAS FOR THURSDAY. THIS
WAVE OF LOW PRESSURE WILL MOVE UP THE MIDDLE ATLANTIC COAST FRIDAY
BEFORE MOVING OFFSHORE FRIDAY NIGHT. ALL IN ALL, THE UNSETTLED
WEATHER WILL CONTINUE THROUGH THE END OF THE WEEK.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
HIGH PRESSURE IS EXPECTED TO BUILD IN FOR SATURDAY WITH IMPROVING
CONDITIONS FOR THE WEEKEND. A COLD FRONT WILL APPROACH LATE
SATURDAY INTO SUNDAY AND COULD POSSIBLY STALL ACROSS THE REGION
FOR FOR MONDAY. EVEN WITH THIS SYSTEM EXPECTED TO MOVE ACROSS THIS
WEEKEND IT LOOKS RELATIVELY DRY AND THEREFORE THE WEEKEND LOOKS TO
BE THE BEST DAYS WITHIN THE FORECAST. ANOTHER FRONTAL SYSTEM IS
EXPECTED TO MOVE INTO THE AREA ON TUESDAY WITH THE ASSOCIATED COLD
FRONT MOVING THROUGH EARLY WEDNESDAY. THIS WOULD KEEP US IN AN
ACTIVE WEATHER PATTERN AND WE HAVE DECIDED TO LEAVE THE CHANCE FOR
SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD.
WITH INCREASED UNCERTAINTY THROUGH THE PERIOD AND LACK OF
CONSENSUS AMONG MODELS, WE HAVE DECIDED TO STICK WITH HPC GUIDANCE
THROUGHOUT THE EXTENDED.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT FOR TAF SITES SOUTH OF PHL.
TSTMS WILL BE SCATTERED OVER THE DELAWARE VALLEY NEXT COUPLE HOURS
BUT WAITING FOR A SQUALL LINE TO FORM AROUND 2030Z TO THE WEST AND
MOVE INTO TAF SITES BETWEEN 21-2130Z. INSERTED BRIEF GUSTY WIND
PERIOD WITH HIGHEST GUSTS OVER SOUTHERN SITES.
OTHERWISE...REMAINING AT LEAST HIGH MVFR TO VFR EXCEPT IN HEAVIER
SHOWERS. WEST-EAST SURFACE FRONT WITH DEVELOP A LOW ON IT PLAYING HAVOC
WITH WIND DIRECTION. UNDER 10 KTS SO LIKELY TO SWING AROUND
DEPENDING UPON AMOUNT OF SUN/CLDS TO UNEVENLY DISTRIBUTE HEATING.
THE FRONTAL BOUNDARY IS GOING TO REMAIN WITH US INTO THE WEEKEND
WITH MOST AREAS NORTH OF THE WARM FRONT. THUS...CEILINGS WILL BE
MVFR TO IFR FROM LATE THURSDAY INTO FRIDAY AS THE EAST TO NORTHEAST
WINDS PREVAIL.
OUTLOOK...
IMPROVEMENT FOR SATURDAY AND SUNDAY WITH HIGH PRESSURE BUILDING OVER
THE TRACON AND GOOD VFR RETURNING.
&&
.MARINE...
SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE DELAWARE BAY UNTIL 8 PM
EDT. ALTHOUGH FOR DELAWARE BAY, SOME STRONG STORMS ARE ALSO POSSIBLE
OVER THE SOUTHERN COASTAL WATERS OF NJ AND DELAWARE. WEAK PRESSURE
PATTERN OVER THE REGION AS WEST TO EAST FRONT ACTING AS BOUNDARY
BETWEEN STABLE RAINS NORTH AND POSSIBLY STRONG TSTMS SOUTH OF IT.
THE THUNDERSTORMS ON TUESDAY WERE ACCOMPANIED BY VIVID LIGHTNING.
BETWEEN THE HOURS OF 5 AND 6 PM, THERE WERE 880 LIGHTNING STRIKES
WHEN THE STORMS MOVED THROUGH. DONT SEE ANY DIFFERENCE TODAY SO BE
CAUTIOUS ON THE WATER.
SEAS ARE 2 TO 3 FEET ON THE OPEN OCEAN AND 1 TO 2 ON THE DELAWARE
BAY. WEAK LOW FORMS ON THE FRONT THIS EVENING AND STRENGTHENS A
LITTLE AS IT MOVES AWAY FROM THE DE COAST TONIGHT. SOME GUSTY EAST
WINDS MAY BRING SEAS UP A COUPLE FEET BUT AT THIS TIME NOT RAISING
SMALL CRAFT ADVISORIES. MUCH BIGGER LOW PRESSURE IS FORMING OVER
GULF COAST STATES ON THURSDAY AND MOVES NORTHEAST WITH A MUCH
TIGHTER GRADIENT OR ASSOCIATED WIND FLOW. THE ELONGATE LOW PRESSURE
REACHES THE COASTAL WATERS FRIDAY AFTERNOON AND EXTENDS TO THE
FLORIDA PANHANDLE. THE ENTIRE SYSTEM MOVES OFFSHORE BY SATURDAY
AFTERNOON AS HIGH PRESSURE BUILDS OVER THE COASTAL WATERS OVER THE
WEEKEND. PLENTY OF ACTION AROUND US BUT THE PATTERN REMAINS RATHER
TRANQUIL FOR US INTO MONDAY AND TUESDAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...MEOLA
NEAR TERM...MEOLA
SHORT TERM...MEOLA
LONG TERM...MEOLA
AVIATION...EBERWINE
MARINE...EBERWINE
Hazardous weather outlook, Jun 3, 12:17 PM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
117 PM EDT WED JUN 3 2009
NJZ001-007>010-012-015-PAZ054-055-060>062-068-069-041730-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-MONTGOMERY-BUCKS-
117 PM EDT WED JUN 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS EXPECTED TODAY. A FEW WILL CONTAIN GUSTY
WINDS, DOWNPOURS AND MAYBE SOME SMALL HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NJZ013-014-018>020-026-027-PAZ067-070-071-041730-
WESTERN MONMOUTH-EASTERN MONMOUTH-CAMDEN-NORTHWESTERN BURLINGTON-
OCEAN-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CHESTER-DELAWARE-
PHILADELPHIA-
117 PM EDT WED JUN 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS EXPECTED TODAY. A FEW WILL CONTAIN GUSTY
WINDS, DOWNPOURS AND MAYBE SOME SMALL HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ001>004-MDZ008-012-015-019-020-NJZ016-017-021>025-041730-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
117 PM EDT WED JUN 3 2009
...SEVERE THUNDERSTORM WATCH 325 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ450>455-470-041730-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
117 PM EDT WED JUN 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS EXPECTED TODAY. A FEW WILL CONTAIN GUSTY
WINDS, DOWNPOURS AND MAYBE SOME SMALL HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-041730-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
117 PM EDT WED JUN 3 2009
...SEVERE THUNDERSTORM WATCH 325 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 3, 2:50 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 PM EDT WED JUN 3 2009
DEZ003-004-032045-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
350 PM EDT WED JUN 3 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SUSSEX COUNTY...
AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTH OF GEORGETOWN...MOVING EAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR MILLSBORO AROUND 400 PM...
FRANKFORD...SELBYVILLE AROUND 415 PM...OCEAN VIEW...MILLVILLE AROUND
430 PM...SOUTH BETHANY AND BETHANY BEACH AROUND 445 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH SMALL
HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM.
AMC
Thunderstorm Wind, Salem
- When
- June 3, 3:26 PM EST
- Where
- Salem County, Pennsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 39.650, -75.520
A severe thunderstorm tore down large tree limbs and wires in Pennsville Township.
Thunderstorm Wind, Salem
- When
- June 3, 4:05 PM EST
- Where
- Salem County, 0.87 mi SW of Shirley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 39.560, -75.240
A severe thunderstorm also knocked down large tree limbs and wires in Upper Pittsgrove Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in California, June 3, 20092 deaths · 8 injured · $126,000 · 1 in hail · 5 events
- Tornado and Hail in Virginia, June 3, 20091 death · $300,000 · EF1 · 46 events
- Flash Flood and Hail in North Carolina, June 3, 20091 death · $2.0 million · 1 in hail · 13 events
- Tornado and Hail in Texas, June 3, 20091 death · $6,000 · EF0 · 6 events
- Lightning Strike in California, June 3, 20091 death · 1 event
- Flash Flooding and Hail in Arkansas, June 3, 2009$197,000 · 1.75 in hail · 15 events
- Flash Flood and Damaging Winds in Arkansas, June 3, 2009$100,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 3, 2009$64,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 3, 2009$13,000 · 1.75 in hail · 42 events
- Hail and Damaging Winds in Louisiana, June 3, 2009$40,000 · 58 kt wind · 13 events
- Hail and Damaging Wind in Tennessee, June 3, 2009$50,000 · 1.75 in hail · 4 events
- Damaging Winds in Virginia, June 3, 2009$38,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170170, 170171.